Alert archive / Maryland / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

August 15, 2017Queen Anne's County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 15, 2017, 2:54 PM EDT for Queen Anne's County, Maryland. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 2:54 PM EDT (18:54 UTC)
Expired
Aug 15, 2017, 3:45 PM EDT
In force
51 min
Issued by
NWS Philadelphia/Mount Holly

County Queen Anne's County, MD

The radar

The Dover AFB radar (KDOX), 71 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS81 KPHI 151854
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
254 PM EDT TUE AUG 15 2017

MDZ012-015-019-151945-
Queen Anne's-Talbot-Kent-
254 PM EDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TALBOT...CENTRAL
QUEEN ANNE'S AND SOUTHWESTERN KENT COUNTIES...

At 254 PM EDT, a strong thunderstorm was located over Old Town, or
near Centerville, moving east at 10 mph.

Wind gusts up to 30 mph and are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause 
ponding on roadways and poor drainage areas. Do not drive your 
vehicle through flooded roadways.

Occasional lightning is occurring with this storm. Lightning can 
strike 15 miles away from a thunderstorm. If you see lightning or 
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Centerville, Centreville, Rock Hall, Church Hill, Old Town, Starr,
Langford, Overton, Starkey Corner, Wye Mills, Carville, Hope,
Cordova, Queenstown and Kingstown.

LAT...LON 3923 7623 3915 7587 3888 7601 3899 7617
      3901 7617 3901 7620 3904 7624 3905 7623
      3909 7623 3913 7625 3915 7628 3917 7628
TIME...MOT...LOC 1854Z 286DEG 11KT 3911 7613 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 15, 12:17 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 15, 12:17 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1217 PM EDT Tue Aug 15 2017

.SYNOPSIS...
A weak front will affect the weather across our region today and
tonight. High pressure will build in for Wednesday and remain into
early Thursday. Another low and its associated fronts will affect our
weather Thursday and into Saturday. More high pressure arrives for
Sunday and persists into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The past couple of hours have seen slow-moving convection
developing west of Chesapeake Bay and a couple of convective
cells with impressive rainfall rates moving through the Dover
area as well as portions of Cumberland and Cape May Counties in
NJ. Additionally, even somewhat weaker convection to the
northwest of Philadelphia has produced 0.5-1.25 inch rainfall
totals in a swath from KMQS to KDYL. As the associated midlevel
perturbation moves eastward this afternoon, expect more
widespread moderate to heavy rainfall to affect the region,
generally along and south of the I-76 corridor where marginal
instability will reside. Lightning has begun in central
Maryland, so the slight chance of storms in the grids looks good
at this time. Added moderate rainfall earlier to the grids, and
will update them again shortly to include heavy rain wording in
a corridor along and east of I-95 from New Castle County to
Mercer County. Would not be surprised to see a few flood
advisories be required through mid afternoon, especially near
the urban corridor. An update to the HWO is forthcoming, as
well.

Previous discussion below remains relevant...

Perturbations within fairly weak west-southwest flow aloft will
move through the southern portions of the region today.
Widespread light rain/showers have developed from the Blue Ridge
northeastward into southeast Pennsylvania and central/southern
New Jersey this morning. Radar trends are indicating convective
cells increasing in coverage/intensity in the past couple of
hours, with a few lightning strikes off the Delmarva coast
(earlier). Instability will be increasing today as warm air
advection continues in advance of the perturbations, even with
low overcast conditions continuing. A surface front is just
south/east of the CWA and will serve as a focus for enhanced
(albeit not strong) convergence through the day, and large-scale
ascent will be plentiful given differential cyclonic vorticity
advection downstream of the perturbations, combined with the
aforementioned warm air advection and upper-level divergence
associated with a departing jet streak in the Northeast.
Additionally, low-level moisture will continue to advect into
the region via onshore flow north of the surface boundary (and
aided by TC Gert in the western Atlantic). The KWAL 12Z sounding
observed a PW near 2.2 inches, and these higher PWs are expected
to surge northward to the I-76 corridor late this morning.

This sets the stage for a swath of decent QPF this afternoon,
with the 06Z NAM indicating this would occur near and south of
the I-76 corridor (where surface moisture convergence is
projected to maximize during the early afternoon). With large-
scale dynamics quite favorable for deep/sustained lift and
marginal but sufficient instability advecting northward
(enabling convective enhancement), there are ingredients in play
for moderate to potentially even locally heavy rainfall totals
in southern portions of the area. Once the convective evolution
of the precipitation today becomes clearer, may need to add some
heavy rain wording to the forecast for relevant portions of the
area.

For now, broadbrushed QPF in the quarter to half inch range
generally south of I-195/I-276, but think local totals up to and
possibly exceeding one inch are possible, especially south of
the Mason-Dixon Line (as suggested by HRRR and 00Z WRF
simulations). Will be interesting to see how this plays out
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Few changes made to this period, with precipitation chances
rapidly diminishing after 6 pm. With skies expected to clear
quickly from west to east and residual moisture near the
surface, ingredients are certainly in place for at least patchy
and perhaps more widespread fog formation.

Made some modifications to sky cover to adjust for projected
timing of clearing and made some tweaks to fog coverage/timing
as well based on changes to the sky cover grids. Otherwise,
going forecast is in good shape.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
High pressure, both at the sfc and aloft, will be building across
the Middle Atlantic region Wednesday and Wednesday night. This
should bring fair weather for the period, with a warm day expected
with highs in the mid to upper 80s over the area. Lows Wednesday
night will be a summer-like across the southern areas with readings
only dropping into the upper 60s to low 70s. Across the north, lows
on Wednesday night will range from the upper 50s to mid 60s.

A slow moving low pressure system will begin to affect the water
with increasing clouds and higher chc for showers/tstms beginning
Thu and persisting into the early part of the weekend. It will not
be a total washout thru this period, but mostly just showery
conditions. The best chcs for precip will be Thu night and Friday,
mostly for the N/W areas. Temperatures for this period will be
normal or a little above normal (Friday). A cold front will bring
slightly cooler and drier air back to the region Saturday.

Some of the models are showing that a weak wave of low pressure will
move along the front Sunday and this may bring some clouds and
slightly better chc for a few showers across Delmarva early Sunday.
The norther parts of the fcst areas will remain dry. High pressure
will gradually build in later Sunday and it should remain into early
next week. Temperatures for Sunday and Monday will be mostly near
normal.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Sub-VFR conditions are stubborn to erode at the terminals, and
this will likely remain the case through mid afternoon. Added TS
to ILG/PHL/MIV and will likely need to add them at some point to
ACY/PNE/TTN (when timing of the storms becomes clearer). Main
timing of storms looks to be 17-21Z in the urban corridor and
18Z to 00Z at MIV/ACY. RDG/ABE may see a shower or two, but
little more for the rest of the day. CIG/VSBY improvement should
occur around sunset, but will be short-lived as areas of fog
set in around 04Z-06Z and remain through daybreak.

Expect several modifications to the TAFs during the next few
hours as the evolution of the precipitation event unfolds.

OUTLOOK...
Wednesday through Wednesday night...Mainly VFR. MVFR possible
in late night and early morning low clouds and fog.

Thursday through Friday...Mainly VFR, but MVFR possible in
showers and thunderstorms. Late night and early morning low
clouds and fog possible.

Saturday...Some morning MVFR possible, then VFR behind an
exiting cold front.

&&

.MARINE...
Few changes to the marine forecast this morning. Main change was
to increase northwest winds a little late tonight and to include
some patchy fog along the coast of New Jersey and in Delaware
Bay via advection processes late tonight. Otherwise, previous
discussion below remains relevant.

Seas will be slowly building during the next 12 hours as Hurricane
Gert makes its closest, yet distant, approach to our area. It will
remain well offshore, but longer-period swells should continue
to increase during the period. We continue the Small Craft
Advisory for hazardous seas on our ocean waters from late this
afternoon until noon Wednesday.

Scattered showers through today, with a small chance of lightning
this afternoon. Winds/seas may be erratic near any thunderstorms
that occur. Additionally, there may be some visibility restrictions
in showers, though widespread/dense fog is not anticipated. Winds
should generally be from the southeast around or under 10 kts
today turning light northwest later this coming Tuesday night.

OUTLOOK...
Wednesday thru Saturday...Low end SCA seas possible Wednesday
morning due to offshore Hurricane Gert. Otherwise sub-SCA
conditions expected through this week and into the early part of
the weekend. Sct tstm may bring locally higher winds and seas.

RIP CURRENTS...
Gert is forecast to pass well to our southeast later today.
Swells from the Hurricane will likely bring at least a moderate
risk for the development of dangerous rip currents today into
Wednesday. Swim only in the presence of lifeguards where safety
prevails. Otherwise, you're on your own with any rescue
potentially critically delayed. There have been numerous
drowning fatalities this year along the NJ coast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory for hazardous seas from 4 PM this
     afternoon to noon EDT Wednesday for ANZ451>455.
     Small Craft Advisory for hazardous seas from 10 PM this
     evening to noon EDT Wednesday for ANZ450.

&&

Synopsis...O'Hara
Near Term...CMS/Drag
Short Term...CMS/Drag
Long Term...O'Hara
Aviation...CMS/Drag/O'Hara
Marine...CMS/Drag/O'Hara
Hazardous weather outlook, Aug 15, 12:28 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1228 PM EDT Tue Aug 15 2017

DEZ003-MDZ019-020-NJZ001-007>010-PAZ054-055-060>062-161630-
Inland Sussex-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Carbon-Monroe-Berks-Lehigh-Northampton-
1228 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for southern Delaware, northeast
Maryland, northern New Jersey, northwest New Jersey, east central
Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Patchy dense fog is expected tonight, and it may be extensive enough
to require an advisory, especially for countryside locations where
it still is raining during mid afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-161630-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1228 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Moderate to heavy rainfall may occur through this afternoon, which
could lead to urban and poor drainage flooding in especially
susceptible locations.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a moderate risk for the development of dangerous rip
currents on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-161630-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1228 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-002-MDZ008-012-015-NJZ012-013-015>023-027-PAZ070-071-101>106-
161630-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
1228 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Moderate to heavy rainfall may occur through this afternoon, which
could lead to urban and poor drainage flooding in especially susceptible
locations.

Patchy dense fog is expected tonight, and it may be extensive enough
to require an advisory, especially for countryside locations where
it still is raining during mid afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CMS

In the hours before

Special weather statement, Aug 15, 1:39 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
139 PM EDT TUE AUG 15 2017

MDZ008-012-015-151845-
Queen Anne's-Cecil-Kent-
139 PM EDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL QUEEN ANNE'S...
KENT AND SOUTH CENTRAL CECIL COUNTIES...

At 138 PM EDT, a strong thunderstorm was located near Millers Island,
moving east at 15 mph.

Wind gusts up to 30 mph and are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Chestertown, Rock Hall, Church Hill, Betterton, Newtown, Starkey
Corner, Morgnec, Old Town, Crumpton, Kennedyville, Langford and
Kingstown.

LAT...LON 3926 7622 3929 7617 3932 7618 3934 7616
      3933 7614 3937 7611 3937 7606 3943 7599
      3945 7601 3949 7600 3951 7592 3910 7592
      3908 7623 3915 7628
TIME...MOT...LOC 1738Z 261DEG 15KT 3924 7630

Robertson
Special weather statement, Aug 15, 2:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
254 PM EDT TUE AUG 15 2017

MDZ012-015-019-151945-
Queen Anne's-Talbot-Kent-
254 PM EDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TALBOT...CENTRAL
QUEEN ANNE'S AND SOUTHWESTERN KENT COUNTIES...

At 254 PM EDT, a strong thunderstorm was located over Old Town, or
near Centerville, moving east at 10 mph.

Wind gusts up to 30 mph and are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Centerville, Centreville, Rock Hall, Church Hill, Old Town, Starr,
Langford, Overton, Starkey Corner, Wye Mills, Carville, Hope,
Cordova, Queenstown and Kingstown.

LAT...LON 3923 7623 3915 7587 3888 7601 3899 7617
      3901 7617 3901 7620 3904 7624 3905 7623
      3909 7623 3913 7625 3915 7628 3917 7628
TIME...MOT...LOC 1854Z 286DEG 11KT 3911 7613

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:44 PM EDTSmall Craft Advisory for Hazardous SeasPHI41 hr
Aug 15, 6:06 PM EDTAreal Flood AdvisoryPHICumberland4 hr
Aug 15, 6:54 PM EDTRip Current StatementPHIAtlantic, Cape May, Monmouth, Ocean26 hr
Aug 15, 1:06 PM EDTAreal Flood AdvisoryPHIChester4 hr
Aug 15, 1:39 PM EDTSpecial Weather StatementPHIKent66 min
Aug 15, 3:21 PM EDTAreal Flood AdvisoryPHICaroline, Kent, Queen Anne's, Talbot4 hr
Aug 15, 3:25 PM EDTSpecial Weather StatementPHISussex50 min

Nearby

Special Weather Statements in Maryland, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.